Discovering that hearing loss and tinnitus are common after chemo is significant.
“Our study is the first to demonstrate that hearing loss and tinnitus are highly prevalent problems in survivors of the four most common types of cancer,” said Dr. Steven Cheung, one of authors of the UCSF study.
Prior to this study, research was conducted on hearing loss caused by platinum drugs in adults with head and neck cancers and testicular cancer. However, the UCSF study demonstrated that taxanes — a different class of medication commonly used for chemotherapy — can also cause higher rates of tinnitus and hearing loss.
The UCSF study consisted of 273 survivors of cancer with an average age of 61. Fifty percent of study participants who underwent chemotherapy had hearing loss approximately five years post-treatment. In addition, over 35 percent of participants reported higher rates of tinnitus (ringing in the ear).
Other factors were measured, such as participants’ quality of life as a result of their hearing concerns. Participants with hearing loss reported increased difficulty with activities like listening to the radio, hearing the TV, and talking to others, especially in noisy environments, said impairment with these activities was in the moderate to severe range. Participants who experienced tinnitus said that it affected their mood, perception of quality of life (i.e. happiness with life), difficulty concentrating and/or relaxing, and their sleep.
Many study participants (31 percent) didn’t even recognize they had hearing loss until it was tested. Fortunately, the type and severity of hearing loss caused by these medications can be aided with hearing aids. The study reported that 17 percent of participants with hearing loss utilized hearing aids.
Read more: Phonak Hearing aids and Solutions
Cancer and chemotherapy are sadly common. In fact, CA: A Journal for Clinicians article estimated that 1.9 million people will be diagnosed with cancer in 2022. What that means is that most, if not all, of these people are at risk for hearing loss or tinnitus based on this study’s findings.
Hopefully this study will increase hearing loss awareness, particularly for people in healthcare. This study also shows that medications and treatments have implications beyond the disease they are treating. This type of research is how medicine and science advance.
There are multiple takeaways from this study.
If you are a health care provider providing treatment for cancer and utilizing chemotherapy, be sure to share this information with your patients and colleagues. Awareness is the first step to helping catch these concerns early on.
If you’re a patient receiving chemotherapy or have received it in the past, don’t be afraid to start the conversation with your healthcare provider or consult a hearing professional to be evaluated for hearing loss.